Alert archive / Maryland / Flash Flood Warnings in 2004

Flash Flood Warning 34, NWS Baltimore/Washington

July 12, 2004Harford County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jul 12, 2004, 1:12 PM EDT for Harford County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2004, 1:12 PM EDT (17:12 UTC)
Expired
Jul 12, 2004, 4:15 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Harford County, MD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 5.2 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2004-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2004-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 121712
FFWLWX
MDC025-122015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
112 PM EDT MON JUL 12 2004

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  HARFORD COUNTY IN NORTHERN MARYLAND

* UNTIL 415 PM EDT.

* AT 112 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN 
  OVER PERRYMAN...MOVING NORTHEAST AT 20 MPH. RADAR INDICATES THAT 2 
  TO 3 INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA.       
  ANOTHER INCH WILL BE POSSIBLE THROUGH 415 PM EDT.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE ABERDEEN...HAVRE DE GRACE AND PERRYMAN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.

NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.

LAT...LON 3952 7633 3938 7622 3947 7600 3959 7612

$$
MANNING
1 follow-up statement
000 
WGUS71 KLWX 121832
FFSLWX
MDC025-122015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
231 PM EDT MON JUL 12 2004

...FLASH FLOOD WARNING CONTINUES FOR HARFORD COUNTY UNTIL 
415 PM EDT...

AT 229 PM EDT...RADAR CONTINUED TO SHOW THUNDERSTORMS WITH VERY HEAVY
RAIN OVER HAVRE DE GRACE...MOVING EAST AT 25 MPH.

RADAR INDICATES THAT 3 TO 4 INCHES OF RAIN HAS ALREADY FALLEN OVER 
THE WARNED AREA. ANOTHER ONE HALF INCH WILL BE POSSIBLE THROUGH 
500 PM EDT IN SOUTHEASTERN HARFORD COUNTY. 

SOME TOWNS AND CITIES THAT WILL CONTINUE TO BE AFFECTED BY FLOODING 
INCLUDE ABERDEEN...HAVRE DE GRACE AND PERRYMAN. THE BASINS MOST 
SUSCEPTIBLE TO FLOODING INCLUDE SWAN CREEK...GASHEYS CREEK AND 
CRANBERRY RUN. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

$$
MANNING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 11:15 AM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 12, 11:15 AM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1115 AM EDT MON JUL 12 2004

.SHORT TERM (UPDATE FOR THIS AFTERNOON)...
PRETTY BUSY THIS MORNING SO WILL KEEP THIS SHORT. A MOIST UNSTABLE
AIRMASS CONTINUES OVER THE CWFA THIS MORNING. PRECIP WATER VALUES
EXPECTED AROUND 1.8-2.0 INCHES. EVEN WITH THE CLOUD COVER THIS
MORNING...A FEW SHOWERS AND STORMS STILL MANAGED TO BREAK THROUGH.
SATL SHOWING NICE N-S ORIENTED CONVERGENCE LINE OUT TO THE WEST IN
CENTRAL WEST VIRGINIA MOVING E...AND WILL BE AFFECTING THE WRN
PORTIONS OF THE CWFA BETWEEN 16-17Z. ASSOCIATED INCREASE IN BOTH
DIURNAL HEATING AND THIS FEATURE WILL INCREASE COVERAGE OF PRECIP
ACROSS THE CWFA THIS AFTERNOON. SO WILL HANG ONTO THE 80 POPS FOR
THIS AFTERNOON WHERE WE HAVE THEM.

FOR THIS UPDATE...LEFT GRIDS PRETTY MUCH INTACT. UPDATED WORDING IN
THE ZONE PRODUCT TO CLEAN UP THE WORDING. FLOOD WATCH CONTINUES FOR
MOST OF THE CWFA EXCEPT THE SW.

&&

.AVIATION...
VSBYS HAVE COME UP IN CHO INTO THE 2-3SM AT 14Z AND EXPECT IT TO
CONTINUE TO SLOWLY RISE THERE. CLOUD COVER E OF THE BLUE RIDGE
PLAYING HAVOC ON CEILINGS AT IAD/DCA/BWI. EXPECT COVERAGE OF
TSRA/SHRA TO INCREASE AS THE AFTERNOON PROGRESSES.

&&

.MARINE...
TPLM2 REPORTING 18KT AT 14Z. WILL MONITOR BUT DO NOT PLAN TO RAISE
SCA AT THIS POINT AS OTHER SFC SHORE STATIONS NOT REPORTING WINDS
OVER 15KT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH TODAY AND TONIGHT DCZ001.
MD...FLOOD WATCH TODAY AND TONIGHT MDZ002>007-009>011-013-014.
VA...FLOOD WATCH TODAY AND TONIGHT VAZ021-025>031-036>042-050>056.
WV...FLOOD WATCH TODAY AND TONIGHT FOR WVZ048>055.
MARINE...NONE.

&&

SHORT TERM/AVIATION...SMZ
Hazardous weather outlook, Jul 12, 11:55 AM EDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1155 AM EDT MON JUL 12 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-121510-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
511 AM EDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
A FLOOD WATCH CONTINUES FOR MUCH OF THE AREA THROUGH TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS
DURING THE MID TO LATE AFTERNOON HOURS. SOME THUNDERSTORMS COULD
PRODUCE HOURLY RAINFALL AMOUNTS OF ONE TO TWO INCHES. THIS COULD
CAUSE FLOODING OF CREEKS...STREAMS...AND LOW LYING/POOR DRAINAGE
AREAS. RAINFALL FROM THUNDERSTORMS WILL TAPER OFF BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...
BUT RAINFALL REPORTS WILL BE GREATLY APPRECIATED.

SMZ

In the hours before

Special weather statement, Jul 12, 7:44 AM EDT, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
744 AM EDT MON JUL 12 2004

MDZ002-003-VAZ021-025>031-036>040-050-051-056-WVZ048>055-121300-
ALBEMARLE VA-ALLEGANY MD-AUGUSTA VA-BERKELEY WV-CLARKE VA-
CULPEPER VA-FREDERICK VA-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-
HIGHLAND VA-JEFFERSON WV-MADISON VA-MINERAL WV-MORGAN WV-NELSON VA-
ORANGE VA-PAGE VA-PENDLETON WV-RAPPAHANNOCK VA-ROCKINGHAM VA-
SHENANDOAH VA-SPOTSYLVANIA VA-WARREN VA-WASHINGTON MD-
744 AM EDT MON JUL 12 2004

...AREAS OF DENSE FOG EARLY THIS MORNING...

WITH THE ABUNDANT MOISTURE IN THE AIR THIS MORNING...AREAS OF DENSE
FOG HAVE FORMED IN THE POTOMAC HIGHLANDS...SHENANDOAH VALLEY AND
CENTRAL VIRGINIA. VISIBILITIES ARE UNDER A MILE IN SEVERAL LOCATIONS
AND SOME LOCATIONS ARE REPORTING VISIBILITIES AROUND 1/4 MILE.

VISIBILITIES ARE EXPECTED TO RAPIDLY IMPROVE TO ABOVE A MILE IN MOST
LOCATIONS BETWEEN 9 AND 10 AM.

MOTORISTS ARE URGED TO EXERCISE EXTREME CAUTION WHEN DRIVING THIS
MORNING. SLOW DOWN AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION.
ALSO...INCREASE THE DISTANCE BETWEEN YOUR VEHICLE AND THE VEHICLE IN
FRONT OF YOU AS VISIBILITIES CAN CHANGE RAPIDLY ESPECIALLY WHEN
APPROACHING WATERWAYS...AND LOW SPOTS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MANNING
Special weather statement, Jul 12, 10:19 AM EDT, 2 hours 53 minutes before
ANZ534-121515-

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1019 AM EDT MON JUL 12 2004

...SPECIAL MARINE WARNING HAS EXPIRED FOR THE CHESAPEAKE BAY FROM
DRUM POINT TO SMITH POINT...

AT 10:15 AM EDT DOPPLER RADAR SHOWED A THUNDERSTORM ABOUT 4 MILES
EAST OF POINT LOOKOUT MARYLAND. THIS STORM WHICH EARLIER HAD
PROMPTED A SPECIAL MARINE WARNING HAS WEAKENED AND IS DRIFTING NORTH
AROUND 5 KNOTS. ANOTHER AREA OF SHOWERS AND THUNDERSTORMS WAS
LOCATED JUST EAST OF SMITH POINT VIRGINIA AND DRIFTING NORTH AROUND
5 KNOTS. BRIEF WIND GUSTS TO 30 KNOTS ARE POSSIBLE WITH THIS AREA OF
SHOWERS AND STORMS.

SMZ
Special weather statement, Jul 12, 11:23 AM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1123 AM EDT MON JUL 12 2004

MDZ007-121630-
HARFORD MD-
1123 AM EDT MON JUL 12 2004

...STRONG TO SEVERE THUNDERSTORMS APPROACHING HARFORD COUNTY...

AT 1120 AM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER RURAL
NORTHERN BALTIMORE COUNTY MOVING TO THE EAST. THIS STORM HAS THE
POTENTIAL TO PRODUCE SEVERE WEATHER. IF THIS STORM MAINTAINS
STRENGTH...SEVERE WEATHER WILL BECOME POSSIBLE IN HARFORD COUNTY AND
SEVERE THUNDERSTORM WARNINGS MAY BE REQUIRED.

THIS STORM WILL TRACK THROUGH CENTRAL AND NORTHERN SECTIONS OF
HARFORD COUNTY. RESIDENTS SHOULD REMAIN HIGHLY ALERT IN CASE WARNINGS
ARE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MANNING

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 11:11 AM EDTSevere Thunderstorm WarningLWXBaltimore49 min
Jul 12, 4:13 PM EDTFlash Flood WarningLWXHarford4 hr
Jul 12, 5:08 PM EDTSevere Thunderstorm WarningLWXHarford37 min

Nearby

Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.